Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 13, NWS Rapid City, SD

May 15, 2017Crook County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at May 15, 2017, 6:43 PM MDT for Crook County, Wyoming. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2017, 6:43 PM MDT (00:43 UTC)
Expired
May 15, 2017, 7:17 PM MDT
In force
34 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Crook County, WY

The radar

The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 7:00 PM MDTHAIL 115 Wnw Colony, WY
May 15, 7:00 PM MDTHAIL 215 Nw Colony, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 4:40 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 0.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

524 
WUUS53 KUNR 160043
SVRUNR
WYC011-160145-
/O.NEW.KUNR.SV.W.0013.170516T0043Z-170516T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
643 PM MDT MON MAY 15 2017

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Crook County in northeastern Wyoming...

* Until 745 PM MDT

* At 642 PM MDT, a severe thunderstorm was located 8 miles southwest
  of Alzada, or 39 miles north of Sundance, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4500 10408 4499 10406 4486 10406 4486 10472
      4500 10472
TIME...MOT...LOC 0042Z 261DEG 25KT 4497 10457 

HAIL...1.50IN
WIND...60MPH
 
$$

Calderon
2 follow-up statements
979 
WWUS53 KUNR 160059
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
659 PM MDT MON MAY 15 2017

WYC011-160145-
/O.CON.KUNR.SV.W.0013.000000T0000Z-170516T0145Z/
Crook WY-
659 PM MDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHEASTERN CROOK COUNTY...

At 659 PM MDT, a severe thunderstorm was located over Alzada, or 34
miles northwest of Belle Fourche, moving east at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4500 10408 4499 10406 4486 10406 4486 10442
      4500 10453
TIME...MOT...LOC 0059Z 261DEG 25KT 4499 10440 

HAIL...2.00IN
WIND...60MPH
 
$$

Calderon
973 
WWUS53 KUNR 160117
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
717 PM MDT MON MAY 15 2017

WYC011-160127-
/O.CAN.KUNR.SV.W.0013.000000T0000Z-170516T0145Z/
Crook WY-
717 PM MDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CROOK COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However heavy rain is 
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight MDT for
northeastern Wyoming.

LAT...LON 4500 10408 4499 10406 4486 10406 4486 10442
      4500 10453
TIME...MOT...LOC 0116Z 261DEG 25KT 4501 10422 

$$

Calderon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 5:17 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 15, 5:17 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
517 PM MDT Mon May 15 2017

.DISCUSSION...(This Evening Through Monday)
Issued at 137 PM MDT Mon May 15 2017

Cool outflow from the thunderstorms that passed through last
night, cloud cover through the morning and low level moisture have
all combined to keep temperatures cooler than the potential over
much of the region today. This has limited the instability over
western SD, delaying the onset of convection to after 00Z over
most of the area. The exception is over northeastern Wyoming were
the cap has eroded and the sfc based CAPE has risen to
1000-1500J/KG early this afternoon. With the upper low located
over the southwestern CONUS and the upper trough over the mid-
west, active southwesterly flow aloft will continue to feed
shortwave disturbances over the forecast area.

Expect to see thunderstorms develop over northeastern Wyoming in
the next couple of hours and then increase in coverage as the
first shortwave begins to affect the area. Low pressure along a
sfc boundary will drift northeastward into nern WY area late this
afternoon and evening, with drier air moving into northeast WY to
the southwest of the low. The best chances for showers and storms
and the risk for some strong to severe storms will generally be
near and to the north and east of the low over northeastern
Wyoming and northwest and central SD during the evening hours.
Hail and gusty winds will be the main threats from any stronger
storms. Showers and some T-storms will continue as the sfc low
tracks eastward across the forecast area tonight, with some
showers from far northeast WY to northwest SD Tuesday morning as
low moves into eastern SD.

Another strong shortwave will bring a chance for showers and storms
Tuesday afternoon and night. Isolated strong storms look possible
again in the afternoon and evening, especially from the Black Hills
eastward. A cold front will slide south through the area Tuesday
night and early Wednesday, bringing much cooler air for the rest of
the week.

The extended period continues to look cool and unsettles as the
upper trough drifts eastward across the Rockies and into the
plains by late in the week. The upper low within the trough will
dig southeastward into the Great Basin Wednesday and the Rockies
on Thursday, then will stall out over the Central Rockies area
late week. With the medium range models still showing a more
southern movement, the better pcpn chances Thursday into Friday
will be across southern portions of the CWA, with heavier rainfall
potential mostly staying south of the forecast area. Still a good
deal of uncertainty at this point, but the trends continue to
favor this solution right now. Could still see a bit of snow
across the higher elevations of the Black Hills and possibly into
parts of northeastern WY, mainly during the overnight and morning
hours Thursday and Friday. Temps will be below average through at
least Saturday, with highs in the 40s and 50s. Lows Thursday
night and Friday night will mostly be in the mid 30s to mid 40s,
some colder spots over northeast WY and the Black Hills. Some
frost will certainly be possible. At this time, the weekend looks
to be mainly dry with a warming trend if storm system exits the
region quickly enough, but that is no certainty right now.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 509 PM MDT Mon May 15 2017

Scattered to numerous showers and thunderstorms will occur across
the area tonight. Severe storms with large hail and damaging wind
gusts are possible this evening over northeastern Wyoming and
much of western South Dakota. LCL MVFR conditions are expected in
and near any showers and thunderstorms. Widespread MVFR cigs will
move into northeastern Wyoming and northwestern South Dakota after
06Z, with patches of MVFR cigs over other parts of western South
Dakota. Conditions will improve to VFR aft 13Z on Tuesday morning.
Isolated to Scattered showers and thunderstorms are expected again
on Tuesday afternoon and night.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...10
Hazardous weather outlook, May 15, 11:53 AM MDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1153 AM MDT Mon May 15 2017

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-161300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1153 AM MDT Mon May 15 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop later this afternoon and evening.
There is a slight risk for severe thunderstorms through this
period. Large hail and storng straight line wind gusts will be
the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A series of disturbances will produce scattered thunderstorms across
the area through Wednesday. Widespread severe thunderstorms are
not expected at this time, but an isolated severe storm is
possible. A storm system may bring more widespread rain towards
the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-161300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
1153 AM MDT Mon May 15 2017 /1253 PM CDT Mon May 15 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...and western South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop later this afternoon and evening. A
isolated storm may produce large hail and strong straight line
wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A series of disturbances will produce scattered thunderstorms across
the area through Wednesday. Widespread severe thunderstorms are
not expected at this time, but an isolated severe storm is
possible. A storm system may bring more widespread rain towards
the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 15, 3:43 PM MDT, 3 hours before
Special Weather Statement
National Weather Service Rapid City SD
343 PM MDT MON MAY 15 2017

WYZ054-152230-
Northern Cambell WY-
343 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 430 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Spotted Horse, or 41 miles northeast of Buffalo, moving
east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spotted Horse and Recluse.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4497 10547 4462 10542 4463 10601 4487 10602
      4488 10599
TIME...MOT...LOC 2143Z 261DEG 28KT 4473 10607

Calderon
Local storm report, May 15, 4:20 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND GST     SPOTTED HORSE           44.71N 105.84W
05/15/2017  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

            MOVED HORSE TRAILER ACROSS THE YARD

&&

ME
Local storm report, May 15, 5:35 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
535 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             11 NE WESTON            44.75N 105.17W
05/15/2017  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

ME
Special weather statement, May 15, 5:51 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Rapid City SD
551 PM MDT MON MAY 15 2017

WYZ054-160030-
Northern Cambell WY-
551 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY
UNTIL 630 PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near
Echeta, or 19 miles west of Gillette, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Echeta and Gillette Airport.

A severe thunderstorm watch remains in effect until midnight MDT for
northeastern Wyoming.

LAT...LON 4428 10598 4443 10598 4458 10550 4433 10543
TIME...MOT...LOC 2351Z 258DEG 19KT 4436 10585

Calderon
Local storm report, May 15, 6:03 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             3 NNE RECLUSE           44.78N 105.69W
05/15/2017  E1.25 INCH       CAMPBELL           WY   TRAINED SPOTTER

            HAIL WAS 2 INCHES DEEP OF 1/2 TO 1.25 INCH HAIL

&&

ME
Local storm report, May 15, 6:39 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
639 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             10 NW CLARETON          43.80N 104.82W
05/15/2017  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

&&

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:24 PM MDTSevere Thunderstorm WarningUNRWeston66 min
May 15, 6:55 PM MDTSevere Thunderstorm WarningUNRWeston65 min
May 15, 7:03 PM MDTSpecial Weather StatementUNRCampbell42 min
May 15, 7:23 PM MDTSevere Thunderstorm WarningUNRWeston52 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.